Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Honolulu, HI

May 4, 2021

NWS Honolulu, HI issued this small craft advisory at May 4, 2021, 9:01 PM HST. It took effect at May 5, 2021, 3:34 AM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 4, 2021, 9:01 PM HST (07:01 UTC)
In effect from
May 5, 2021, 3:34 AM HST
Expired
May 6, 2021, 3:15 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

965 
WHHW70 PHFO 050701
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
901 PM HST Tue May 4 2021

PHZ119>121-123-124-052015-
/O.NEW.PHFO.SC.Y.0025.210505T1600Z-210506T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
901 PM HST Tue May 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
THURSDAY...

* WHAT...Easterly trade winds, except north in Maalaea Bay, 
  increasing to 15 to 25 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...From 6 AM Wednesday to 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Gibbs
4 follow-up statements
834 
WHHW70 PHFO 051334
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Wed May 5 2021

PHZ119>121-123-124-060245-
/O.EXT.PHFO.SC.Y.0025.210505T1334Z-210506T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
334 AM HST Wed May 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Easterly trade winds, except north in Maalaea Bay, 
  increasing to 15 to 25 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Gibbs
485 
WHHW70 PHFO 051928
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
928 AM HST Wed May 5 2021

PHZ119>121-123-124-060830-
/O.CON.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
928 AM HST Wed May 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Easterly trade winds, except north in Maalaea Bay, 15 to
  25 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
719 
WHHW70 PHFO 060119
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
319 PM HST Wed May 5 2021

PHZ119>121-123-124-061430-
/O.CON.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
319 PM HST Wed May 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Easterly trade winds, except north in Maalaea Bay, 15 
  to 25 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
636 
WHHW70 PHFO 061315
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Thu May 6 2021

PHZ119>121-123-124-061415-
/O.CAN.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
315 AM HST Thu May 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at May 4, 8:30 PM HST, 31 minutes earlier.

Area forecast discussion, May 4, 8:30 PM HST, 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Tue May 4 2021

.SYNOPSIS...
Moderate trade winds will continue tonight through Thursday
morning, with showers favoring windward and mauka areas and a
stray shower reaching leeward areas from time to time. An upper
level low and surge of deep layer moisture will bring unsettled
weather to the state Thursday afternoon into the weekend, with the
potential for locally heavy rainfall at times across portions of
the state. Moderate to locally breezy trades appear to return
along with more typical trade wind weather Sunday through early
next week.

&&

.DISCUSSION...
Currently at the surface, a 1032 mb high is centered around 1150
miles northwest of Honolulu, while a 1024 mb high around 1400
miles northeast of Hilo. Meanwhile, a trough of low pressure is
located several hundred miles west of Kauai, with a deep upper
level low in this same area. The resulting gradient is producing
moderate trade winds across the island chain this evening.
Infrared satellite imagery shows a mix of high and low clouds
resulting in partly to mostly cloudy conditions. Radar imagery
shows scattered trade wind showers moving into windward areas,
with some of these showers reaching leeward areas at times. Main
short term concerns revolve around trade wind trends and the
increased chances for rain, possibly heavy at times, late in the
work week into the weekend.

High pressure northwest of the state will slide eastward well to
the north of the islands through the remainder of the work week,
while a surface trough remains nearly stationary several hundred
miles west of Kauai. This eastward propagating high will then become
nearly stationary over the weekend while a front approaches from
the northwest and merges with the surface trough west of the
state. This pattern will result in fluctuating trade winds with
periods of lighter flow, particularly over the western islands.
Moderate trades should hold in place over the entire island chain
through Thursday morning, and over the eastern islands through the
weekend. Over the western islands however, the trades will ease
and shift east-southeast enough to allow some localized sea and
land breezes Thursday afternoon through Saturday night. High
pressure northeast of the state appears to become more dominant
Sunday through early next week, which should bring a return of
moderate to locally breezy trades to the entire island chain.

As for the remaining weather details, we should see a relatively
normal trade wind shower pattern hold in place tonight through
Thursday morning, with showers favoring windward and mauka areas
and a stray shower reaching leeward areas from time to time.

The pattern becomes more interesting Thursday afternoon into the
weekend, as increasing deep layer moisture surges over the islands
from the south and east, while a deep upper level low slowly
opens up and passes east-northeastward over the state. With
precipitable water values climbing into the 1.7 to 1.9 inch range,
combined with unstable conditions associated with the upper level
energy passing overhead, some locally heavy rainfall will be
possible at times across the islands. One time period of
particular interest appears to focus from late Thursday afternoon
through Friday, where convergent low level flow becomes aligned
with strong difluence aloft, and a Flash Flood Watch may
eventually be needed for much the state during this time.

The shower pattern could remain active Friday night through
Saturday night, with additional periods of heavy rain, but the
details are not clear at the moment. A more typical trade wind
pattern featuring windward and mauka showers appears to overspread
the island chain Sunday through early next week.

&&

.AVIATION...
Tonight through Wednesday, easterly trade winds will strengthen
again and allow for clouds, showers, and isolated MVFR conditions
to favor north through east facing sections of the islands.
However, VFR conditions are expected to prevail at most airports
throughout the forecast period. As a low aloft west of the state
encroaches on the area, showers will remain active as the
atmosphere continues to destabilize. Additionally, extensive
middle and high clouds are expected to overspread the islands and
will remain in place for much of the rest of the week.

There are currently no AIRMETs in effect, though mountain
obscuration may become an issue for windward locations later as
cloud coverage and showers increase. AIRMET Tango may also
eventually be needed for low-level turbulence downwind of terrain
once the trade winds increase on Wednesday.

&&

.MARINE...
Fresh to strong easterly trade winds are expected to return
Wednesday, likely resulting in Small Craft Advisory conditions for
the typically windier waters between Maui County and the Big
Island. Although these winds could persist into the second half of
the week, confidence remains low due to the presence of an upper
low in the area and the potential for broad troughing at the
surface to setup near the western end of the state. If this
scenario evolves, the low-level flow would shift out of a more
east to southeast direction loosening the pressure gradient over
the state slightly. In addition to the local wind pattern, some
heavy showers will become possible through the second half of the
week as the upper low drifts into the area.

Surf along north and west facing shores will continue to lower
through midweek as the swell that peaked over the weekend moves out.
Broad low pressure, currently centered over the far northwest
Pacific near the western Aleutians, is forecast to track eastward
Wednesday through Thursday toward the Date Line. Guidance shows a
decent area of strong- to gale-force breezes setting up to its south
focused at the islands within the 310-320 degree band, which should
result in another small, medium-period northwest swell arriving
Saturday night into Sunday. This will hold into Monday, then drop
off by Tuesday.

Surf along east facing shores should trend up slightly through the
second half of the week and upcoming weekend as high pressure to the
north shifts eastward and fresh trades expand well upstream of the
islands.

Surf along south facing shores will remain small through Friday, but
notch up slightly over the weekend as a new, long-period south
swell arrives. Expect this trend to hold next week, with another
south swell potentially arriving Tuesday and holding through
midweek.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from 6 AM Wednesday to 6 AM HST Thursday
for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Vaughan
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:30 PM HSTAreal Flood AdvisoryHFOKalawao100 min
May 5, 9:17 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao54 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.